Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 83, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 21, 2011, 8:17 PM CDT for Houston County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 21, 2011, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Houston County, TX
The radar
The Shreveport radar (KSHV), 175 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:35 PM CDT | HAIL 1 | 9 Nw Crockett, TX | HOUSTON COUNTY LAKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
742
WUUS54 KHGX 220117
SVRHGX
TXC225-220200-
/O.NEW.KHGX.SV.W.0083.110622T0117Z-110622T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 PM CDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 900 PM CDT
* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 2 MILES SOUTHWEST OF GRAPELAND...OR 10 MILES
NORTHWEST OF CROCKETT...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
LIMITED TO GRAPELAND AND WECHES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW!
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM CDT FOR THE
WARNED AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3158 9524 3159 9517 3158 9516 3134 9559
3145 9570 3157 9556 3160 9529 3160 9527
TIME...MOT...LOC 0115Z 228DEG 22KT 3145 9554
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:35 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 21, 6:35 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CDT TUE JUN 21 2011
.DISCUSSION...
SEE AVIATION.
&&
.AVIATION...
MAIN ISSUE IS WHEN TO INCLUDE VCTS IN THE TAFS. LATE TONIGHT
(67-12Z) THERE IS A CHANCE OF SOME CONVECTION IN THE VICINITY OF
UTS AND CLL WHICH WOULD BE SAGGING DOWN FROM THE N/NW. THEN
EXPECT A FEW TSTMS MOVING N OFF OF THE GULF AROUND 12Z WITH THE
CHC FOR TSTMS SPREADING INLAND DURING THE MID/LATE MORNING HOURS
ON WED. S WINDS WILL NOT BE AS STRONG TOMORROW AS WHAT WE HAD THIS
AFT...BUT STILL IN THE 10-12 KT RANGE. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 95 76 97 74 / 30 40 30 20 10
HOUSTON (IAH) 79 93 77 94 76 / 30 40 30 30 20
GALVESTON (GLS) 81 90 80 89 79 / 50 50 30 40 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH WEDNESDAY MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES: WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...33
AVIATION/MARINE...33Hazardous weather outlook, Jun 21, 3:50 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 350 PM CDT TUE JUN 21 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-222100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 350 PM CDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT DIMINISHING WINDS AND SCATTERED SHOWERS AND THUNDERSTORMS MAY HELP SLIGHTLY EASE SOME FIRE WEATHER CONDITIONS WITH MOISTENING FUELS. THERE IS A SLIGHT CHANCE THAT A COMPLEX OF THUNDERSTORMS DEVELOPS NORTH OF SOUTHEAST TEXAS THIS EVENING AND MOVES SOUTHWARD INTO THE AREA OVERNIGHT. SHOULD THIS OCCUR STRONG GUSTY WINDS WILL BE POSSIBLE IN AND NEAR THE STORMS. WE WILL CONTINUE TO MONITOR THE SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SURFACE WINDS SHOULD BE LIGHTER ON WEDNESDAY HOPEFULLY REDUCING THE THREAT FOR RAPID FIRE GROWTH. SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. A FEW COULD BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. AVERAGE RAINFALL ACCUMULATIONS SHOULD BE LESS THAN A QUARTER INCH...BUT LOCALIZED MUCH HIGHER AMOUNTS ARE POSSIBLE DUE TO VERY SLOW STORM MOVEMENT. THUNDERSTORM CHANCES ARE EXPECTED TO BEGIN TAPERING OFF ON THURSDAY AND BE SLIM TO NONE GOING INTO THE WEEKEND AS HIGH PRESSURE REGAINS CONTROL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED TONIGHT. GMZ330-335-350-355-370-375-222100- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 350 PM CDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT SMALL CRAFT ADVISORIES SHOULD COME TO AN END LATE TONIGHT. UNTIL THEN WINDS OF 15 TO 20 KNOTS AND SEAS 5 TO 7 FEET ARE EXPECTED. WINDS SHOULD DECREASE WEDNESDAY WITH SUBSIDING SEAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jun 21, 7:13 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
713 PM CDT TUE JUN 21 2011
TXZ163-164-220100-
HOUSTON-TRINITY-
713 PM CDT TUE JUN 21 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE HOUSTON AND TRINITY COUNTY LINE
BETWEEN APPLE SPRINGS AND KENNARD...MOVING NORTHEAST AT 20 MPH.
ADDITIONAL STRONG TO POTENTIALLY SEVERE SHOWERS AND THUNDERSTORMS
HAVE THE POTENTIAL TO DEVELOP ACROSS PORTIONS OF HOUSTON AND TRINITY
COUNTIES THIS EVENING.
WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND
FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE AREAS EAST OF A LINE
FROM LATEXO TO PENNINGTON TO GROVETON.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM CDT FOR THE
WARNED AREA.
LAT...LON 3144 9499 3140 9495 3135 9495 3135 9492
3133 9490 3129 9488 3126 9488 3124 9485
3120 9484 3116 9512 3133 9521 3148 9511
3148 9509
TIME...MOT...LOC 0007Z 230DEG 18KT 3133 9506Special weather statement, Jun 21, 8:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
801 PM CDT TUE JUN 21 2011
TXZ163-164-220200-
HOUSTON-TRINITY-
801 PM CDT TUE JUN 21 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND EAST
OF A LINE FROM HOUSTON COUNTY LAKE TO CROCKETT TO PENNINGTON TO
GROVETON...MOVING NORTHEAST AT 20 TO 30 MPH. AT 753 PM...THE HOUSTON
COUNTY SHERIFF'S OFFICE REPORTED QUARTER SIZE HAIL IN GRAPELAND.
NICKEL TO QUARTER SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT
DOWNPOURS...AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GRAPELAND...
WECHES...APPLE SPRINGS AND KENNARD.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM CDT FOR THE
WARNED AREA.
LAT...LON 3158 9524 3159 9517 3153 9510 3148 9510
3145 9501 3140 9495 3135 9495 3133 9490
3126 9488 3124 9485 3116 9482 3110 9488
3149 9564 3159 9544 3160 9529
TIME...MOT...LOC 0057Z 242DEG 25KT 3150 9544 3117 9481Local storm report, Jun 21, 8:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
803 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL GRAPELAND 31.49N 95.48W
06/21/2011 E1.00 INCH HOUSTON TX LAW ENFORCEMENT
QUARTER SIZE HAIL IN GRAPELAND.
&&
42The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:13 PM CDT | Special Weather Statement | HGX | Trinity | 47 min |
| Jun 21, 8:01 PM CDT | Special Weather Statement | HGX | Houston | 59 min |
| Jun 21, 9:00 PM CDT | Special Weather Statement | HGX | Houston | 60 min |
| Jun 22, 1:38 AM CDT | Special Weather Statement | HGX | Brazos, Burleson, Houston, Madison | 52 min |
| Jun 22, 3:56 AM CDT | Special Weather Statement | HGX | Brazos | 64 min |
| Jun 22, 7:28 AM CDT | Special Marine Warning | HGX | 62 min | |
| Jun 22, 2:21 PM CDT | Small Craft Advisory | HGX | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.